Thunderstorm Wind, Hancock
- When
- June 14, 12:22 PM CST
- Where
- Hancock County, 1.05 mi E of Elvaston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 40.400, -91.230
Power lines were blown down in Evalston.
A line of strong thunderstorms moved out of central Iowa towards southeast Iowa, northeast Missouri, and west central Illinois the early afternoon hours of June 14th, 2018. These storms brought damaging winds and much needed rainfall to a drought ridden area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A line of strong thunderstorms moved out of central Iowa towards southeast Iowa, northeast Missouri, and west central Illinois the early afternoon hours of June 14th, 2018. These storms brought damaging winds and much needed rainfall to a drought ridden area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 14, 11:37 AM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1237 PM CDT Thu Jun 14 2018 ...18z AVIATION UPDATE... .SYNOPSIS... Issued at 330 AM CDT Thu Jun 14 2018 Latest sfc analysis was indicating high pressure centered just east of the local CWA, with high boundary layer moisture pool ringing around it's southern and western periphery. 25 to 30+ KT southwesterly H85 MB LLJ was converging acrs northwestern IA, down toward southeastern IA and the MO/IA border. This flow currently producing isolated to sctrd elevated showers and thunderstorms along this convergence zone, with a few making it into the far western and southern CWA ATTM. Beyond today, building heat dome still on track for the weekend. && .SHORT TERM...(Today and Tonight) ISSUED AT 330 AM CDT Thu Jun 14 2018 Today...Current upstream activity will continue to move acrs western and southern portions of the CWA through mid morning, but ongoing H85-H7 MB dry layer and upper ridge trying to bulge northward may limit eastward progressing and maintenance of the showers/storms this morning. Will cover with low to moderate chc POPS through mid morning, with an outside chance at a elevated hailer(probably sub- severe size hail). Then convective allowing models suggest a small MCV type feature produced from the current stronger convection acrs northwestern into central IA, will roll east-southeastward acrs the central into northern CWA from mid morning to mid afternoon before exiting off to the east. At the same time, mid to upper level ridging expected to continue to amplify/sharpen up a bit, along with normal diurnal veering/weakening of the low level jet(LLJ), suggests that precip should decrease and stratify out around the circulation as it moves acrs the central into eastern CWA during this time. Will still carry moderate to high CHC POPS around the passing wave through at least early afternoon. Associated cloud debris hanging on for much of the day should put a hindrance on sfc temp warm up potential, although do expect some post-wave cloud thinning over some locations later this afternoon. Highs generally in the upper 70s north, to the low to mid 80s south of I80. With the extent of warm air advection aloft occurring today, it would be warmer at the sfc if low level winds were to be more southerly along with thinning cloud cover. Tonight...There should be a lull in any precip activity acrs the local area during the evening, as the upper ridge axis continues to amplify up along and just west of the mid to upper MS RVR valley. Several models suggest re-invigorated 25-35 KT southwesterly LLJ to converge on western periphery of another ridge-rising vort max after midnight, resulting in sctrd storm development mainly along and east of the MS RVR late tonight acrs NW IL and the I80 corridor east of the quad City area. the NAM-based models most bullish with this idea, while the 00z ECMWF suggests the nocturnal storms to mainly fire just to the north/northeast acrs WI, with the local area dry and capped by suppressive amplifying upper ridge axis. But can't ignore the convergent LLJ signal and will have moderate to high CHC POPs in the far east late tonight after midnight, if even for elevated storms. Some bulk shear profiles of 20-30 KTs along with adequate mid layer lapse rates also would support storms as long as they initiate just east and northeast of prime H85-H7 convergent axis. .LONG TERM...(Friday through next Wednesday) ISSUED AT 330 AM CDT Thu Jun 14 2018 Main focus is on the hot and humid weather setting in for the weekend. The overall setup is favorable for building heat and at least moderate summer humidity levels from Friday into Monday. This amplified pattern is then expected to break down early next week bringing back periodic chances for thunderstorms and temperatures closer to, and possibly even below, mid June normals. Friday: There is decent agreement in the models supporting showers and thunderstorms developing around sunrise mainly east of the MS river into NW IL in an area of elevated convergence and instability. For now, this is advertised as slight to low chance pops, with anything that develops likely dissipating and moving east of the area by midday. There does, however remain a suggestion of a low level convergence boundary lingering through the afternoon in that area, which could re-fire convection, depending on how fast the capping heat builds in aloft. Otherwise, strong warm advection in a breezy southwest low level flow will push temperatures into the lower to mid 90s with dewpoints climbing into the upper 60s and lower 70s for uncomfortable humidity levels and heat index readings reaching 100 in many locations in the afternoon. The airmass that moves in Friday will then remain in place Saturday through at least early Monday. The overall setup is still favorable for hot weather and will maintain highs in the 90s and heat index readings peaking in the 100 to 105 range each day. There remains some uncertainty in how high surface dewpoints can be maintained as winds become breezy from the southwest each day. The latest ECMWF is suggesting significantly lower dewpoints over the drier south, but also maintains higher 850 mb temperatures and highs several degrees above the GFS. The overall message, however, has not changed and a heat advisory will likely be needed. Models are now faster with a shortwave that suppresses the 500 mb ridge and drops a cold front through the area for a return of thunderstorm chances Monday afternoon and evening. Tuesday through Wednesday: Depending on the strength and progression of Monday's boundary, and possible lingering rain and thunderstorms, Tuesday's advertised highs in the lower to mid 80s could be too warm. Similarly, based on the GFS and ECMWF, Wednesday may see surface winds from the north to northeast under a northwest flow aloft, and incoming surface high, which could limit highs to the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1221 PM CDT Thu Jun 14 2018 A decaying MCS moving across eastern IA and northern MO will keep the threat of MVFR/IFR cigs through early afternoon, especially at KCID/KBRL. Behind this MCS, conditions will improve to VFR beginning late this afternoon, and will continue through the remainder of the TAF period. A developing LLJ may spark some isolated showers and storms along and east of the Mississippi overnight, but have left out of current forecast due to low confidence. && .HYDROLOGY... Issued at 330 AM CDT Thu Jun 14 2018 Flooding due to last weekend's heavy rainfall continues along portions of the Cedar and Wapsipinicon Rivers. On the Cedar River, the river appears to have crested above action stage at Vinton last evening. Downstream, flood warnings continue for minor flooding over the next several days at Cedar Rapids and Conesville. Latest trends suggest Conesville has been rising a bit slower than forecast and could potentially crest lower than the current forecast. Along the Wapsipinicon River, the river crested below flood stage Wednesday morning at Anamosa Shaw Road and the flood warning for minor flooding was cancelled. A secondary rise moving down river is expected to result in a secondary crest above action stage over the weekend. Near Dewitt, the river reached minor flood stage last evening and forecasts have been consistent over the past several runs pushing the river into Moderate flooding this evening. The river is expected to remain in Minor to Moderate flooding through next week. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Sheets AVIATION...Speck HYDROLOGY...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 433 AM CDT Thu Jun 14 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 433 AM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will affect areas mainly west of the Mississippi River this morning. A few of the stronger storm cells may produce small hail, as well as frequent cloud to ground lightning. More thunderstorms will be possible later tonight mainly after Midnight and east of the Mississippi River. Hail, lightning and locally heavy downpours will be the primary threats with these late night storms. Some area tributary rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Hot and humid conditions are expected Friday through Monday with daytime highs in the 90s and overnight lows in the 70s. Resulting heat index readings may reach 100 to 105 in the afternoon and evening hours. Thunderstorms are possible Friday morning over northwest Illinois. Severe weather is not expected. Thunderstorms are possible Monday, Tuesday, and Wednesday. It is too soon to determine the potential for severe weather. Flooding is expected on a few area tributary rivers. Please see the latest Flood Statements and Flood Warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. 12/Sheets
Special Weather Statement
National Weather Service Quad Cities IA/IL
853 AM CDT THU JUN 14 2018
IAC101-107-141445-
Keokuk-Jefferson-
853 AM CDT THU JUN 14 2018
...A STRONG THUNDERSTORM WILL AFFECT KEOKUK AND WESTERN JEFFERSON
COUNTIES UNTIL 945 AM CDT...
At 852 AM CDT, a strong thunderstorm was located near Hedrick, or 12
miles southwest of Sigourney, moving east at 35 mph.
Winds in excess of 40 mph, heavy rain and pea size hail are possible
with this storm.
Locations impacted include...
Fairfield, Sigourney, Hedrick, What Cheer, Richland, Batavia, Delta,
Libertyville, Maharishi Vedic City, Packwood, Harper, Martinsburg,
Hayesville, Abingdon, Keota, Ollie, Pekin, Jefferson County Park,
Sigourney Iowa Airport and Fairfield Municipal Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4139 9241 4143 9195 4094 9194 4096 9218
4116 9218 4116 9241
TIME...MOT...LOC 1352Z 254DEG 31KT 4122 9238
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
1001 AM CDT THU JUN 14 2018
IAC087-095-101-107-111-177-183-141600-
Henry-Van Buren-Keokuk-Washington-Jefferson-Iowa-Lee-
1001 AM CDT THU JUN 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY...VAN BUREN...
KEOKUK...WASHINGTON...JEFFERSON...SOUTHERN IOWA AND NORTHWESTERN LEE
COUNTIES UNTIL 1100 AM CDT...
At 1001 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Millersburg to near
Maharishi Vedic City to 6 miles southwest of Bloomfield. Movement was
east at 35 mph.
Winds in excess of 40 mph, heavy rain and pea size hail are possible
with these storms.
Locations impacted include...
Fairfield, Mount Pleasant, Washington, Sigourney, Keosauqua, Kalona,
New London, Wellman, Winfield, North English, Riverside, Wayland,
Hedrick, Brighton, What Cheer, Richland, Ainsworth, Batavia,
Birmingham and Milton.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4151 9241 4151 9230 4163 9230 4164 9183
4151 9183 4151 9154 4141 9148 4116 9148
4116 9137 4097 9137 4060 9165 4061 9218
4116 9218 4116 9241
TIME...MOT...LOC 1501Z 271DEG 31KT 4157 9228 4109 9195 4067 9249
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
1106 AM CDT THU JUN 14 2018
IAC107-141630-
Keokuk-
1106 AM CDT THU JUN 14 2018
...A STRONG THUNDERSTORM WILL AFFECT KEOKUK COUNTY UNTIL 1130 AM
CDT...
At 1106 AM CDT, a strong thunderstorm was located 7 miles northwest
of Hedrick, or 12 miles southeast of Oskaloosa, moving northeast at
50 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Sigourney, Hedrick, What Cheer, Delta, Keswick, Harper, Hayesville,
Webster, Thornburg, Sig-Nor Field Airport, Lancaster, Keokuk County
Expo, Lake Belva Deer Park, Yenruogis County Park, Sigourney Iowa
Airport and Keokuk County Fairgrounds.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4138 9241 4151 9227 4151 9220 4134 9199
4116 9230 4116 9241
TIME...MOT...LOC 1606Z 226DEG 42KT 4122 9243
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
1153 AM CDT THU JUN 14 2018
IAC057-087-101-107-111-115-177-183-141800-
Henry-Des Moines-Van Buren-Louisa-Keokuk-Washington-Jefferson-Lee-
1153 AM CDT THU JUN 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY...DES MOINES...
VAN BUREN...SOUTHWESTERN LOUISA...KEOKUK...WASHINGTON...JEFFERSON AND
NORTHWESTERN LEE COUNTIES UNTIL 100 PM CDT...
At 1152 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Richmond to near Maharishi Vedic City to
8 miles northeast of Lake Sundown. Movement was southeast at 40 mph.
Wind gusts up to 50 mph, heavy rain and half inch hail are possible
with these storms.
Locations impacted include...
Burlington, Fairfield, Mount Pleasant, Washington, Wapello,
Sigourney, Columbus Junction, Oquawka, Keosauqua, West Burlington,
Kalona, New London, Mediapolis, Wellman, Winfield, West Point,
Wayland, Danville, Donnellson and Morning Sun.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4151 9241 4151 9164 4102 9094 4092 9096
4081 9110 4058 9150 4057 9169 4061 9173
4060 9218 4116 9218 4116 9241
TIME...MOT...LOC 1652Z 322DEG 35KT 4143 9169 4105 9196 4091 9260
GibbsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 3 SE KEOSAUQUA 40.70N 91.93W
06/14/2018 M1.25 INCH VAN BUREN IA TRAINED SPOTTER
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 1 SSW MOOAR 40.44N 91.45W
06/14/2018 LEE IA TRAINED SPOTTER
6 INCH DIAMETER TREE BRANCHES DOWN.
&&
PSThe Quad Cities radar (KDVN), 145 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
2 thunderstorm wind. Local standard time, as filed.
Power lines were blown down in Evalston.
Power lines were blown down in Burnside.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756003, 756004.